NuView Treatment Center Logo

Los Angeles IOP Drug Rehab for Addiction and Mental Health Disorders

Overdose Deaths Continue to Rise in 2022

READ TIME:
Emergency workers helping man who overdosed on drugs in Los Angeles

The New York Times recently published an article pointing out that 2021 was the second year in a row that drug overdose deaths exceeded 100,000. These astronomically high mortality rates continue to rise. In fact, while the death rates in 2020 were already high, 2021 saw a 15% increase, with overdose deaths climbing to over 108,000. The biggest culprits, of course, are synthetic opioids like fentanyl, though crystal meth also plays a significant role.

It is important to recognize, though, that these high overdose death rates hit certain populations more painfully than others. Demographics like American Indians and Alaskan Natives, for instance, have significantly higher overdose death rates than other populations. This is in large part because the demographics have more limited access to drug and alcohol addiction treatment resources.

Drug overdoses affect everyone in the country, not just the people who directly suffer from them. Overdose deaths destroy families, cause poverty, and wreck communities. Sadly, the rate of overdose deaths in the United States has been steadily rising since as far back as 1970. It is critical for people to have access to quality outpatient rehab programs so that they can get the help they need before they become another statistic.

Why Are Overdose Deaths Increasing?

Perhaps the biggest change in the drug world over the last decade has been the rise of fentanyl. Fentanyl is a synthetic opioid that is 50 to 100 times more powerful than morphine. While heroin continues to be the most infamous street drug, the reality is that fentanyl is far more powerful, dwarfing heroin both in terms of levels of addictiveness and in its fatal overdose rate. On its own, fentanyl is extremely habit-forming. Because it is so potent, even the smallest miscalculation in dosage can result in a life-threatening opioid overdose.

Part of what makes fentanyl such a huge problem, though, is that many people end up taking it unintentionally. Since fentanyl can come in powder form, illegal drug dealers often mix it with heroin and other drugs to make them more powerful. This is cheaper for drug dealers but very dangerous for drug users. It is especially dangerous when a drug user believes they are consuming one drug but end up taking a far more potent drug, fentanyl, instead.

When powerful synthetic opioids are mixed with cocaine or methamphetamine, the dangers increase exponentially. Opioids are classified as central nervous system depressants (CNS depressants), while substances like cocaine and crystal meth are CNS stimulants. Mixing opioids with stimulants is sometimes referred to as speedballing or a “goofball.” While many drug users seek out this experience because of the intense high it produces, mixing stimulants and depressants is extremely dangerous, since their contradictory effects can completely shut down the body’s central nervous system. Unfortunately, just as fentanyl abuse has been on the rise, so too has the practice of speedballing.

Recognizing a Drug Overdose

Given how common drug overdoses are, there is a high likelihood that the person reading this article will encounter one at some point or other. Knowing how to identify a drug overdose and knowing what to do in the event of an overdose are of paramount importance. Read on to learn about the signs and symptoms of overdoses for different substances.

MDMA

It is difficult to overdose on MDMA per se, but in actual practice people often do take dangerously high levels of this substance. The greatest danger is heat stroke, which can actually be fatal. Heat stroke on MDMA is more likely in certain settings, such as live concerts, raves, or parties, especially places with poor ventilation or in direct sunlight. You can tell a person is suffering from heat stroke if they feel extremely hot but they aren’t sweating – and especially if they pass out.

Alcohol

During an alcohol overdose, a person generally vomits significantly. During a serious overdose, symptoms such as cold and clammy skin tend to appear. They will also find it extremely difficult to remain conscious at all. Some strategies for helping someone who is experiencing an alcohol overdose include cold showers, coffee, even just “sleeping it off.” But keep in mind that alcohol overdoses – and the subsequent alcohol withdrawal – can be life-threatening. In severe cases, medical attention might be the best course of action.

Opioids like Heroin and Fentanyl

Symptoms of an opioid overdose include gagging noises, slowed breathing, and a bluish or ashy skin tone. The greatest danger during an opioid overdose is respiratory depression, which is when breathing stops entirely. When respiratory depression occurs, vital body organs, including the brain, fail to get sufficient oxygen. While starved for oxygen, these organs shut down and sustain often permanent damage. In severe cases, the result can be death.

Stimulants like Meth and Cocaine

During a stimulant overdose, people generally experienced heightened activity in their central nervous systems. They may experience rapid heart rates, which can result in severe cases in heart attacks. Strokes can also become more likely. Another sign of a serious stimulant overdose is having a seizure. The risk of such an overdose increases when a person takes multiple stimulants simultaneously, or when they combine them with depressants like alcohol or fentanyl.

Treating an Overdose

With synthetic opioid overdoses on the rise, awareness and preparation is more important than ever. No matter how severe an opioid overdose is, death can be prevented if people take action. In fact, opioid overdoses can be instantly reversed by administering a drug called naloxone. Often available under the brand name Narcan, naloxone treats narcotic overdoses in emergency situations by switching a person from a state of acute opioid overdose to opioid withdrawal. Naloxone is safe, easy to administer, and very easy to keep on hand. When a person is overdosing, applying a simple spritz of naloxone into their nose is all it takes to prevent another meaningless death.

Getting Help for Opioid Addiction in Los Angeles

Ultimately, the best way to prevent needless drug overdose deaths is by treating the root cause: addiction. Fortunately, quality outpatient treatment in Los Angeles is only a phone call away. NuView Treatment Center helps people whose lives have been taken over by drug and alcohol abuse. Our staff members utilize a range of evidence-based therapies to assist clients in developing new coping tools, relapse prevention strategies, and perhaps most importantly in beginning new lives that are happy, fulfilling, and substance free. If you or your loved one is ready to make a change, reach out today.

Latest posts

Share this post

Facebook
Twitter
LinkedIn
Email

Leave a comment

Did you know that we are always here for you 24/7?

You don't have to try to cope with life and addiction all on your own. Reach out to us now, no matter the time of day or night, even if you're not sure what you want to do yet and just need someone to listen.

We understand what you're going through and we can help you or a loved one survive addiction and find happiness in your life again.

Fill out the form below and we will contact you soon or call us any time at (323) 307-7997.